Delaware, 2026

Blizzard and Winter Storm in Delaware, February 22 to 23, 2026

February 22 to 23, 2026 · NWS PHI · 4 events in 4 counties and zones

A strong coastal storm developed offshore of the Mid-Atlantic during the daytime hours on February 22nd, bringing high winds and heavy snow to portions of the Mid-Atlantic by that evening and through the morning hours of February 23rd. Blizzard conditions were confirmed for coastal New Jersey and Delaware, with heavy snow and windy conditions extending farther inland.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong coastal storm developed offshore of the Mid-Atlantic during the daytime hours on February 22nd, bringing high winds and heavy snow to portions of the Mid-Atlantic by that evening and through the morning hours of February 23rd. Blizzard conditions were confirmed for coastal New Jersey and Delaware, with heavy snow and windy conditions extending farther inland. The heavy snow was wet enough to stick to trees, which caused scattered tree damage and power outages across Delmarva, New Jersey, and the Philadelphia metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 22, 1:22 PM EST, 38 minutes earlier. Its key messages:

  • 1. A major, potentially historic winter storm is expected to bring very heavy, crippling snowfall and areas of blizzard conditions to portions of the area through Monday. 2. Widespread coastal flooding will occur with tonight's high tide cycle. Moderate coastal flooding is likely for many ocean-front and back-bay communities along the Atlantic coast with major flooding possible. Further tidal flooding will linger into Monday and potentially into Tuesday as well. 3...An unsettled pattern continues through this week with some light snow expected on Tuesday Night and then another system likely bringing some rain and snow Thursday into Thursday Night.
Area forecast discussion, Feb 22, 1:22 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
122 PM EST Sun Feb 22 2026

.WHAT HAS CHANGED...
Potentially historic winter storm to impact the region through
Monday. Confidence is high for very heavy, crippling snowfall to
impact the area. Areas of blizzard conditions likely.

Blizzard Warnings were expanded a few more counties inland, and
now include Philadelphia, adjacent areas of SE PA, all of NJ,
all of DE, Queen Annes County MD, and the southern Poconos.
Winter Storm Warnings remain in effect for the remainder of the
area.

The Storm Warning and Gale Warning start times were moved up
earlier today to encompass deteriorating conditions, especially
into the afternoon.

Coastal Flood Advisories have been expanded to New Castle County DE
and Salem County NJ for tonight's high tide cycle.

&&

.KEY MESSAGES...
1. A major, potentially historic winter storm is expected to
bring very heavy, crippling snowfall and areas of blizzard
conditions to portions of the area through Monday.

2. Widespread coastal flooding will occur with tonight's high tide
cycle. Moderate coastal flooding is likely for many ocean-front and
back-bay communities along the Atlantic coast with major flooding
possible. Further tidal flooding will linger into Monday and
potentially into Tuesday as well.

3...An unsettled pattern continues through this week with some
light snow expected on Tuesday Night and then another system
likely bringing some rain and snow Thursday into Thursday Night.

&&

.DISCUSSION...
KEY MESSAGE 1...A major, potentially historic winter storm is
expected to bring very heavy, crippling snowfall and areas of
blizzard conditions to portions of the area through Monday.

A potent H5 trough centered will continue to shift eastward
towards the region this morning. At the surface, cyclogenesis is
ongoing across the Carolinas early this morning in the exit
region of the trough. As the low begins to track northeastward
towards our region, it is expected to deepen rapidly,
particularly as it tracks off the Mid- Atlantic Coast through
this afternoon and into tonight.

While minor discrepancies remain amongst model guidance, there
remains good consensus that the surface low will track close
enough to the coast to bring significant impacts to most, if not
all, of the area. The GFS and NAM remain the most aggressive,
and feature a deep cyclone in the neighborhood of 970 mb
tracking close to the coast, leading to significant snowfall
accumulations across the entire region. The ECM had trended a
bit stronger and farther west, and also features warning level
snow across the entire region. Most other deterministic guidance
remains in general consensus with this evolution. Ensemble
suites continue to feature a consensus in a low track that will
be close enough to the coast to bring significant impacts from
snow, winds, and coastal flooding.

In addition to the surface cyclone off the coast, an inverted
trough is depicted in most guidance, extending northwestward
across portions of eastern Pennsylvania. These features tend to
increase snowfall amounts and rates where they set up, and this
increases confidence in significant snowfall occurring across
the entire area, even though the highest amounts are expected to
be near the NJ and DE coasts. There is slightly lower
confidence on exact snowfall amounts on our western fringe, but
regardless, warning level snow is still expected everywhere.

Light precipitation is beginning to overspread the region from
southwest to northeast early this morning. As the low begins to
approach from the southwest into the afternoon, precipitation
rates should begin to increase. Temperatures during the daytime
hours will be mild, so precipitation will probably end up being
be rain or a rain and snow mix for areas near and south of the
I-78 corridor through midday before precip becomes heavier and a
change to snow occurs.

The rain/snow mix line should move south toward the coast and
Delmarva fairly quickly this afternoon and evening, as colder
air will begin to infiltrate the area in concert with the
heaviest precipitation rates. Therefore, precipitation is likely
to change to all snow, and be heavy at times. Snowfall rates
could exceed 2 inches per hour where the heaviest accumulations
are forecast, which could end up being most of our area. The
heaviest snowfall and strongest winds are anticipated to occur
between this evening through tonight, then begin to taper off
into Monday morning. Snow will likely come to an end from west
to east sometime Monday afternoon.

Total forecast snow accumulations have increased a few inches
across the board. For most of eastern PA and Delmarva,
widespread amounts of 1 to 2 feet are expected. The heaviest
snowfall should remain focused on New Jersey, with the greatest
potential for 24"+ around Monmouth and Ocean Counties where
coastal convergence is maximized and heaviest snowfall rates
should occur. Farther inland, there will likely be some
topographic effects on snowfall, with locally higher amounts
possible on windward (north) sides of mountains and ridges.

In addition to the heavy snowfall, as the low deepens tonight
into Monday, winds will begin to ramp up. Northeast winds
sustained 20-35 mph will gradually shift north then northwest,
with gusts 35-45 mph for inland areas, and up to 60 mph possible
along the coast. The snow will be heavy, wet, and sticky until
later in the event. However, blowing and drifting of snow is
certainly a concern, especially closer toward the coast where
winds will be strongest.

Given the model trends continuing towards a stronger solution
featuring a low track closer to the coast, and potentially
deepening to around 970 mb, a very tight pressure gradient will
set up over much of the area. As noted above, windy conditions
are expected areawide. Confidence in frequent gusts above 35 mph
has increased farther inland. This has prompted an upgrade to
Blizzard Warning for Philadelphia, adjacent areas of SE PA, all
of NJ, all of DE, Queen Annes County MD, and the southern
Poconos. It is possible that additional expansions could become
necessary if expected winds increase. It is important to note
that regardless of whether blizzard criteria is met for any
given location, the combination of strong winds and heavy snow
will lead to life-threatening or impossible travel conditions,
as well as the potential for scattered power outages.

Some additional refinements may occur to the snowfall forecast
today, but regardless of exact amounts, confidence remains very
high in major to extreme impacts to our region.

KEY MESSAGE 2...Widespread coastal flooding will occur with
tonight's high tide cycle. Moderate coastal flooding is likely for
many ocean-front and back-bay communities along the Atlantic coast
with major flooding possible. Further tidal flooding will linger
into Monday and potentially into Tuesday as well.

Strong onshore flow ramps up due to bombing out low pressure off the
Mid-Atlantic coast over the next 24 hours. This will have direct
impacts on tidal levels which are expected to rapidly rise,
especially for tonight's high tide cycle. The onshore flow will
continue to pile water toward the coast coinciding with the time of
high tide. Fortunately, we will be in between the full/new moon
phase cycle which will lead to lower astronomical tide
contributions.

Confidence remains high that most of the ocean-front communities and
back bays of New Jersey and Delaware will rise well into Moderate
flood stage due to the strong background wind field and proximity of
the deepening low off the coast. There still remains potential for
some areas to reach Major flood stage if the right ingredients all
come together. The most likely locations of Major flood stage will
be from Ocean County NJ southward to Sussex County DE, especially in
the back bays where water piling will be enhanced.

Coastal Flood Warnings remain in place for tonight's high tide cycle
for Middlesex, Monmouth, Ocean, Southeastern Burlington, Atlantic,
and Cape May Counties in NJ, as well as Kent and Sussex Counties in
DE where moderate to potentially major tidal flooding will occur.
Coastal Flood Advisories have been expanded to include New Castle
County in DE and Salem County in NJ for minor tidal flooding with
tonight's high tide cycle in addition to Cumberland County in NJ.

On Monday, winds will gradually turn to a more offshore component,
however, the deepening offshore low will continue to keep ocean
swells onshore through the day. As a result, it is becoming more
likely that another round of widespread coastal flooding will occur
with the Monday afternoon high tide within the area currently in a
Coastal Flood Warning. Some of these areas may again reach well into
moderate flood stage, particularly in the back bays from Ocean
County NJ on south. Still some uncertainty whether widespread minor
or moderate will occur, along the ocean-front, so have opted to not
extend warnings out in time for now. However, further extensions
will likely be needed at some point. By Monday night, conditions
begin to improve, though another round of tidal flooding may occur
with the high tide late Monday night into Tuesday morning.

For the tidal Delaware River and tidal Maryland Eastern Shore, no
tidal flooding is expected.

KEY MESSAGE 3...An unsettled pattern continues through this week
with some light snow expected on Tuesday Night and then another
system likely bringing some rain and snow Thursday into Thursday
Night.

Our next system arrives Tuesday night into Wednesday morning. Low
pressure moving through the Great Lakes and into New England will
drag a front through the region as the clipper system grazes the
area. This will produce light snowfall of around 1-3" from
Philadelphia on north, with potentially higher amounts up to 4"
possible over the Poconos and NW NJ. South of Philadelphia,
precipitation will start as snow but could change to rain, with snow
accumulations likely under an inch. This system will be relatively
minor, though cannot rule some Winter Weather Advisories being
needed north of I-78. Precipitation should generally taper off after
daybreak Wednesday morning.

The next system looks potentially stronger, but the track supports
more of a rain event for the duration of the event. Low pressure
looks to track through the Ohio River Valley up into the Great Lakes
and through New England. Inland cutters usually result in our area
being in the warm sector, and the case is no different here.
However, ahead of the warm front moving through on Thursday
evening/Thursday night, there could be some wintry precip. Would
focus most of the attention in the Poconos as this setup could be
conducive to some freezing rain, but currently not expecting
significant snow accumulations anywhere. While there could be some
flakes at onset, this mainly should be a rain event.

The pattern should settle down for the weekend as high pressure
moves in.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...MVFR to IFR ceilings with rain becoming mixed with
and changing to snow. Lowest visibility restrictions once the
precipitation changes to all snow. East to northeast winds 5-10
knots increasing to 10-15 knots with gusts to 15-25 knots. Low
confidence with the timing details.

Tonight and Monday...IFR, to at times LIFR, ceilings which may
improve into the MVFR range toward daybreak Monday. Snow, heavy at
times, will result in visibilities 1/2SM and lower with a period of
snowfall rates of 1-3 inches per hour. The snow should lessen in
intensity toward daybreak at KRDG and KABE. Northeast to north-
northwest winds 15-25 knots with gusts 30-40 knots, with areas of
blowing snow especially where the snow consistency is drier. The
conditions should improve especially Monday afternoon as the snow
ends. Low confidence with the timing details.

Outlook...

Monday night...VFR. West-northwest wind gusts up to 25 knots.

Tuesday...VFR, then sub-VFR conditions possible at night with a
period of snow. Gusty northwest winds possible during the day.

Wednesday and Thursday...Periods of sub-VFR conditions possible with
some rain/snow.

Friday...Conditions may improve to VFR.

&&

.MARINE...
A powerful coastal storm will develop across the coastal waters
through tonight. East winds 15-20 kts with gusts to 25 kts
developing by late this morning will increase and shift
northeast then north to 35-50 kts with gusts up to 60 kts
tonight. Winds will shift eventually northwestward on Monday,
before beginning to decrease by Monday afternoon and evening.
Seas will increase to 5-9 feet this afternoon and eventually
build to 12-18 feet tonight into Monday morning before beginning
to decrease.

The Storm Warning and Gale Warning start times were moved up
earlier today to encompass deteriorating conditions, especially
into the afternoon. The highest winds and seas will occur
overnight tonight, with gale force winds likely lingering into
Monday afternoon. Heavy snow could lead to near zero visibility
at times Sunday night through Monday morning.

Small Craft Advisory conditions Monday night, with northwest
wind gusts up to 30 kts.

Regarding the river/marine ice, Delaware Bay continues to be
mainly ice free outside of shallow near-shore areas. Ice
coverage remains around 10-30% from the the Delaware Memorial
Bridge up to the Commodore Barry Bridge. North of that up
through Philadelphia, ice coverage is around 30-70%.

Outlook...

Monday Night through Tuesday...SCA conditions expected. Wind gusts
near 25 kt, especially on Monday Night. Seas over 5 feet will
persist through Tuesday.

Tuesday Night...A brief lull in SCA conditions possible.

Wednesday through Wednesday Night...SCA conditions expected. Winds
increase out of the south/southwest around 25-30 kt and seas 4 to 6
feet.

Thursday...No marine headlines expected.

&&

.CLIMATE...
The daily snowfall records for February 22 and 23 from our
climate sites listed below:

                       February 22
Site                   Record/Year
Allentown (ABE)          8.6"/1948
AC Airport (ACY)         8.0"/2001
Philadelphia (PHL)       7.0"/2001
Reading (RDG)            6.5"/1948
Trenton (TTN)            6.3"/2001
Wilmington (ILG)         5.0"/1935

                       February 23
Site                   Record/Year
Allentown (ABE)          6.5"/1987
AC Airport (ACY)         6.5"/1987
Philadelphia (PHL)       6.5"/1987
Reading (RDG)            6.5"/1994
Trenton (TTN)           11.4"/1987
Wilmington (ILG)        12.4"/1987

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Blizzard Warning until 6 PM EST Monday for PAZ054-055-070-071-
     104>106.
     Winter Storm Warning until 6 PM EST Monday for PAZ060>062-
     101>103.
NJ...Blizzard Warning until 6 PM EST Monday for NJZ001-007>010-
     012>027.
     Coastal Flood Advisory from midnight tonight to 4 AM EST
     Monday for NJZ016.
     Coastal Flood Warning from 9 PM this evening to 5 AM EST
     Monday for NJZ012>014-020-022>027.
     Coastal Flood Advisory from 10 PM this evening to 4 AM EST
     Monday for NJZ021.
DE...Blizzard Warning until 6 PM EST Monday for DEZ001>004.
     Coastal Flood Advisory from midnight tonight to 4 AM EST
     Monday for DEZ001.
     Coastal Flood Warning from 9 PM this evening to 5 AM EST
     Monday for DEZ002>004.
MD...Blizzard Warning until 6 PM EST Monday for MDZ015-019-020.
     Winter Storm Warning until 6 PM EST Monday for MDZ012.
MARINE...Gale Warning until 6 PM EST Monday for ANZ430.
     Storm Warning until 6 PM EST Monday for ANZ431-450>455.

&&

DISCUSSION...Cooper/DeSilva/Hoeflich/Staarmann
AVIATION...Gorse
MARINE...Cooper/Hoeflich
Hazardous weather outlook, Feb 22, 5:06 AM EST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
506 AM EST Sun Feb 22 2026

MDZ015-019-020-231015-
Queen Annes-Talbot-Caroline-
506 AM EST Sun Feb 22 2026

...BLIZZARD WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST
MONDAY...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ012-231015-
Kent MD-
506 AM EST Sun Feb 22 2026

...WINTER STORM WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO
6 PM EST MONDAY...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Staarmann

In the hours before

Local storm report, Feb 22, 8:36 AM EST, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
836 AM EST Sun Feb 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             3 ESE Montague          41.29N 74.72W
02/22/2026  M0.3 Inch        Sussex             NJ   Public

&&

Hoeflich
Local storm report, Feb 22, 8:46 AM EST, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
846 AM EST Sun Feb 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Snow             4 WSW Wantage Twp       41.22N 74.68W
02/22/2026  M0.3 Inch        Sussex             NJ   Trained Spotter

            Updates previous snow report from 4 WSW
            Wantage Twp.

&&

Hoeflich
Local storm report, Feb 22, 10:34 AM EST, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1034 AM EST Sun Feb 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     Snow             Huffs Church            40.44N 75.61W
02/22/2026  M0.1 Inch        Berks              PA   Trained Spotter

&&

rcm
Local storm report, Feb 22, 10:38 AM EST, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1038 AM EST Sun Feb 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Snow             Huffs Church            40.44N 75.61W
02/22/2026  M0.1 Inch        Berks              PA   Trained Spotter

&&

Hoeflich
Local storm report, Feb 22, 1:27 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
127 PM EST Sun Feb 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Snow             Lehigh Valley Internati 40.65N 75.44W
02/22/2026  M0.0 Inch        Lehigh             PA   ASOS

            18z Snow Observation. Trace.

&&

Hoeflich
Local storm report, Feb 22, 1:45 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
145 PM EST Sun Feb 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Snow             Mount Pocono            41.12N 75.36W
02/22/2026  M1.3 Inch        Monroe             PA   Trained Spotter

&&

Hoeflich

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Kent

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged from around 8-18. The highest reliable measurement received was 20.5 from Woodside.

Winter Storm, New Castle

When
February 22, 3:00 PM EST to February 23, 10:30 AM EST
Where
New Castle forecast zone
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged from around 6-10. The highest reliable measurement received was 10.0 from Hockessin.

Blizzard, Inland Sussex

When
February 23, 2:00 AM EST to 5:00 AM EST
Where
Inland Sussex forecast zone
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged from around 12-20. The highest reliable measurement received was 21.0 from Long Neck. Blizzard conditions were confirmed based on nearby photos, videos, and weather station observations.

Blizzard, Delaware Beaches

When
February 23, 2:00 AM EST to 5:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged from around 8-12 based on nearby automated snow measuring gauges. The highest measurement within the zone was 8.7 from Bethany Beach. Blizzard conditions were confirmed based on nearby photos, videos, and weather station observations.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2026Every state in 2026This day in weather historyWarnings in Delaware, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1318150, 1318149, 1318151, 1318152.